Hail, Phillips
- When
- August 9, 5:10 PM MST
- Where
- Phillips County, 20 mi E of Zortman
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.920, -108.098
An upper level trough in the Pacific Northwest combined with a developing surface trough across northeast Montana. These features resulted in severe thunderstorms with hail up to golf ball size and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
An upper level trough in the Pacific Northwest combined with a developing surface trough across northeast Montana. These features resulted in severe thunderstorms with hail up to golf ball size and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 9, 1:12 PM MST, 3 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 212 PM MDT SAT AUG 9 2008 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY... SCATTERED TO NUMEROUS THUNDERSTORMS TO AFFECT THE CWA THROUGH SUNDAY NIGHT. THE BEST SEVERE POTENTIAL CONTINUES TO BE LATE SUNDAY/SUNDAY NIGHT. A DRIER AIRMASS MOVES IN MONDAY WITH A NORTHWEST BREEZE...AND TEMPS BELOW NORMAL. THUNDERSTORMS MOVING THROUGH WESTERN MONTANA EARLY THIS AFTERNOON SEEM TO BE TRACKING MESHING WELL WITH THE 12Z GFS SOLUTION. THE NAM AND RUC SEEM TO BE TOO SLOW WITH IT. HOWEVER THE NAM DOES SOME CATCHING UP AND BRING MOISTURE AND INSTABILITY TO NE MT BY LATE TONIGHT. RAISED POPS MAINLY FOR THE NE ZONES AS A VORT MAX SHOULD HELP TO FOCUS CONVECTION IN THIS AREA LATE TONIGHT. DURING THE DAY SUNDAY...THE VORT MAX MOVES NORTHEAST OF THE AREA ALLOWING FOR INCREASING SUNSHINE AND INSTABILITY. THUNDERSTORMS LOOK TO ERUPT AHEAD OF A COLD FRONT OVER CENTRAL MONTANA. THESE THUNDERSTORMS SHOULD MOVE INTO THE AREA AND BRING A DECENT CHANCE OF SEVERE THUNDERSTORMS WITH THE MUCH BETTER INSTABILITY COMPARED TO CENTRAL MONTANA. STORMS WILL CONTINUE GOING THROUGH SUNDAY NIGHT THANKS TO THE UPPER FLOW DYNAMICS (BEING AHEAD OF A DEEP UPPER TROUGH THAT NEGATIVELY TILTS INTO THE AREA). MONDAY WILL FEATURE THE COLD FRONT SWEEPING THE SHOWERS AND THUNDERSTORMS INTO THE DAKOTAS DURING THE MORNING. AN ISOLATED SHOWER/THUNDERSTORM OR TWO CANNOT BE RULED OUT IN THE AFTERNOON FOLLOWING IN THE WAKE OF THE FRONT AS THE AIRMASS WILL BE COOL ALOFT. JAMBA .LONG TERM...MONDAY NIGHT THROUGH SATURDAY... OTHER THAN MAKING A FEW TEMPERATURE ADJUSTMENTS TUESDAY...LITTLE REASON TO DEVIATE FROM THE INHERITED FORECAST. BIGGEST SURPRISE TODAY WAS THE 12Z ECMWF TRENDING TOWARD LAST NIGHT/S GFS WITH A FARTHER SOUTH UPPER LOW TRACK BY MONDAY NIGHT. RECENT GFS AND ITS ENSEMBLES HAVE TRENDED THIS LOW FARTHER NORTH /SIMILAR TO THE 00Z ECWMF/ AND THIS RECEIVES GOOD SUPPORT FROM THE GEM WITH THE NOGAPS SPLITTING THE DIFFERENCE. GFS THEN DEEPENS THIS LOW TOO MUCH BEFORE LOSING CONTROL AND ROCKETING IT SOUTHWEST OVER THE BLACK HILLS BY LATE IN THE WEEK. WOULD EXPECT THE FOUR CORNERS HIGH TO BE MORE PRONOUNCED THIS TIME OF YEAR PREVENTING SUCH A RADICAL SOLUTION...SO HAVE FOLLOWED THE MORE PROGRESSIVE TREND SHOWN BY THE REMAINING MODELS THAT SHOVE THIS LOW INTO THE GREAT LAKES. MCZ PREVIOUS LONG TERM DISCUSSION... 00Z FORECAST MODELS CONTINUE TO STRUGGLE MIGHTILY WITH THE UPPER LEVEL PATTERN FOR THE UPCOMING WEEK. THE INITIAL SITUATION EARLY NEXT WEEK IS ANOMALOUSLY HIGH LATITUDE RIDGING DEVELOPING OVER NORTH CENTRAL CANADA. AS A RESULT THE UPPER LOW FROM THIS WEEKEND BECOMES SEPARATED FROM THE PRIMARY STEERING FLOW...AND IT IS PRIMARILY THIS FEATURE THAT THE MODELS STRUGGLE WITH. TO GIVE THE OPERATIONAL GFS SOME CREDIT...IT HAS NOW MAINTAINED SOME RUN TO RUN CONSISTENCY. HOWEVER...ITS SOLUTION REMAINS PECULIAR AS IT MEANDERS THE UPPER LOW ACROSS THE SOUTHERN PRAIRIE PROVINCES BEFORE TAKING A SHARP TURN INTO NORTH DAKOTA AND THEN STALLING. ECMWF...GFS ENSEMBLE MEAN...AND CANADIAN ENSEMBLE MEAN SHOW A SOMEWHAT MORE REALISTIC SCENARIO...ALTHOUGH THERE ARE DIFFERENCES IN THE FINER SCALE DETAILS. THIS GENERAL SOLUTION TRACKS THE UPPER LOW ON A MORE NORTHERLY TRACK ACROSS THE CENTRAL PRAIRIE PROVINCES BEFORE IT TAKES A SOUTHEASTERLY TURN TOWARD THE UPPER MIDWEST AS IT ABSORBS INTO TROUGH IN THE EAST. THEREFORE...THE PREFERRED SCENARIO FOR THE EXTENDED PERIOD WILL BE THAT OF THE ECMWF AND GFS ENSEMBLE MEAN...WHICH SUPPORTS TEMPERATURES NEAR SEASONAL AVERAGES AND MAINLY DRY CONDITIONS. AJZ && .AVIATION... EXPECT MOSTLY CLEAR SKIES WITH POCKETS OF MID LEVEL CLOUDS INTO THE EVENING BEFORE THUNDERSTORMS APPROACH FROM CENTRAL MONTANA LATER THIS EVENING. EASTERLY WINDS BETWEEN 10 AND 15 KTS WILL BE MAINTAINED ACROSS THE TAF SITES AHEAD OF A SURFACE TROUGH THAT ENTERS THE REGION SUNDAY AFTERNOON PROMOTING MORE THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE. MCZ && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 332 AM MDT SAT AUG 9 2008 MTZ016>027-059>062-100945- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 332 AM MDT SAT AUG 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT LATE AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED. SOME OF THESE STORMS WILL LIKELY PROVIDE LOCALLY HEAVY RAINFALL. THERE IS ALSO A SMALL CHANCE THAT A FEW STORMS COULD BECOME SEVERE AND PRODUCE DAMAGING WIND AND/OR LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE SUNDAY AFTERNOON OR EARLY SUNDAY EVENING AND PERSIST WELL INTO THE NIGHT. THE MAIN THREATS WILL BE DAMAGING WIND AND LARGE HAIL. SOME STORMS WILL ALSO PROVIDE LOCALLY HEAVY RAINFALL. SINCE THE STORMS ARE NOT EXPECTED TO BE FAST-MOVING...THERE IS FLASH-FLOOD POTENTIAL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Glasgow radar (KGGW), 114 km away, was scanning. The volume nearest the first event began at 00:08 UTC.
5 hail, 2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129458, 129459, 129460, 129463, 129461, 129464, 129462.